1. Expert Q&A: Benefits - Weds 23 October, 3-4pm

    Our next expert Q&A will be on the topic of benefits. It will be hosted by Lauren from our Knowledge Services team. She'll be answering your questions on Wednesday 23 October between 3-4pm.

    You can either post your question >here< or email them to us at talkingpoint@alzheimers.org.uk and we'll be happy to ask them on your behalf.

In hospital, hitting staff- any experiences with Risperidone?

Discussion in 'I care for a person with dementia' started by Lisa74, Sep 17, 2015.

  1. Lisa74

    Lisa74 Registered User

    May 27, 2011
    276
    Hello,

    My Granny is in hospital with a fractured bone in her back. She has been prescribed Risperidone (an anti-psychotic) due to her aggressive behaviour- does anyone have any experiences with this medication? She has heart problems and we're concerned it's causing side effects including tachycardia and agitation.
     
  2. Aitchbee

    Aitchbee Registered User

    Nov 3, 2013
    87
    Hi Lisa. I have no experience of Respiradone but my Mum lashed out at staff when she was admitted to hospital. Probably because she was suffering from a UTI and also because she didn't understand what was happening to her and was frightened. I would hope that your Granny has been checked for a UTI? I would discuss your concerns with the consultant (you can request an appointment to see them). I hope you can get something sorted and have your mind put at rest
     
  3. Beate

    Beate Registered User

    May 21, 2014
    11,719
    Female
    London
    I get so annoyed when I hear anti-psychotics being described for people with dementia. They are bad for them, should only be used as a last resort and for a limited amount of time. Has she been checked out properly for any infections of other conditions that might be causing her pain? Or are they just trying to keep her sedated the convenient way?
     
  4. doodle1

    doodle1 Registered User

    May 11, 2012
    242
    I'm sorry Beate to have to disagree with you.
    Mum was put on Risperadone 18 months ago as she was agitated and trying to hit my dad all the time. She is on the smallest dose. It has been transformational . Please consider trying this. It has improved everyone' s quality of life
    Hope this helps
     
  5. Beate

    Beate Registered User

    May 21, 2014
    11,719
    Female
    London
    I hope this has only been described as a last resort. Has she had a medication review since? 18 months is far too long. It should not be given for longer than six weeks. I urge you to read this: http://www.alzheimers.org.uk/site/s...entID=548&_ga=1.6982066.1245198244.1434099275
    Side effects can be severe.
     
  6. doodle1

    doodle1 Registered User

    May 11, 2012
    242
    My mum has her medication reviewed every three months. I have read the fact sheet. My mother is showing no evidence of side effects and is more responsive and engaged than previously.i would not change this for the world. Can I ask if the person you care for has ever shown any signs of violence or aggression? And Risperadone has not sedated mum at all!!
     
  7. jaymor

    jaymor Volunteer Moderator

    Jul 14, 2006
    12,498
    Female
    England
    My husband was prescribed the same for a while and it really did help him and luckily no side effects.
     
  8. tre

    tre Registered User

    Sep 23, 2008
    1,353
    Herts
    My husband's GP having talked to his consultant at the Cognitive Disorders Clinic has prescribed this for David. She left me an ansaphone message about this at lunchtime. I have not picked it up yet so I do not know what dose. They were talking of a very low dosage.
    The day centre asked me to go to the GP as David was getting very agitated in the ambulance transport and this was not only upsetting him but other service users.
    I have tried putting his headphones on in the ambulance with calmimg music, but only since last Thursday, and they report this is helping. Also, I think he is uncomfortable in his wheelchair and this is made worse by the uneven roads in our area. I have managed to get an urgent re-assessment by the wheelchair service which we are attending tomorrow pm.
    As far as I can see risperidone should only be prescribed for six weeks. Can anyone tell me what happens when it is ceased at the end of this period?
    I am a bit in shock that they are prescribing an antipsychotic as I had expected it to be something like Citalopram.
    If he cannot attend the daycare then I will be really struggling as he is at the severe stage now. His mobility is really poor, such that he has to use a wheelchair outdoors at all times as his sense of uprightness has gone. It is a real struggle to get him in the car and he is not very happy on car journeys either. The daycare requested about three weeks ago that I send him in his wheelchair. Their ambulance has a tail-lift.
    I thought we were pretty well future proofed for me keeping him at home as we have the through the floor lift in the house, which currently he uses sitting in a normal chair but if he was to become completely wheelchair bound even in the house I can manage but I had not factored in that he may be unable to attend daycare.
    Tre
     
  9. marionq

    marionq Registered User

    Apr 24, 2013
    5,861
    Female
    Scotland
    The subject of Risperidone cropped up at an Alz group today and two of the men there had been on it for many months. In both cases they had been physically aggressive and were now much calmer although not obviously sedated.

    So it looks as if six weeks is on the low side.
     

Share This Page

  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.
  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.